Texas, 2004Hail in Texas, October 4, 2004
October 4, 2004 · NWS MAF · 3 events in 2 counties and zones
A second round of severe convection developed over the Davis Mountains and Big Bend of west Texas during the afternoon of the 4th. This activity produced large hail up to the size of golfballs.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A second round of severe convection developed over the Davis Mountains and Big Bend of west Texas during the afternoon of the 4th. This activity produced large hail up to the size of golfballs.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Oct 4, 1:45 PM CST, 2 hours earlier.
Area forecast discussion, Oct 4, 1:45 PM CST, 2 hours before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
245 PM CDT MON OCT 4 2004
CORRECTED WWA SECTION
.SHORT TERM...
THUNDERSTORMS CONTINUE OVER THE CWA OVER THE LOWER TRANS PECOS...AND
CONTINUE TO MAKE PROGRESS TOWARD THE BIG BEND AREA. EXPECT THESE TO
SLOWLY DIMINISH THROUGH THE EVENING. THE KMAF MORNING SOUNDING
SHOWED 1.33 INCHES OF PRECIPITABLE WATER. HAVE HAD TO ISSUE A FEW
FFW/S TODAY IN ADDITION TO SEVERE WEATHER WARNINGS. ATMOSPHERE
SHOULD HAVE TIME TO DESTABILIZE THIS AFTERNOON AND ANOTHER ROUND OF
THUNDERSTORMS WILL AFFECT MUCH OF THE AREA TONIGHT...WITH SEVERE
WEATHER A CONTINUING POSSIBILITY. BULK 0-6KM SHEAR VECTORS OF 40KT
TO 45KT ARE EXPECTED OVER MOST OF THE AREA SO ORGANIZED CONVECTION
WITH SOME SUPERCELLS WILL BE POSSIBLE. A LLJ OUT OF THE SOUTHEAST
OF 25KT TO 30KT WILL ALSO DEVELOP AND CONTINUE TO BRING MOISTURE
INTO THE AREA. WEAK SHORTWAVE TROUGHS EMBEDDED IN THE FLOW MAY HELP
TRIGGER CONVECTION AS THEY MOVE ACROSS THE AREA. WILL CONTINUE THE
FFA EAST OF THE MOUNTAINS...AND WILL KEEP THE SEVERE WORDING EAST OF
THE MOUNTAINS AS WELL. WILL KEEP LIKELY POPS EAST OF THE MOUNTAINS
WHERE BETTER MOISTURE RESIDES.
.LONG TERM...
AN UPPER LEVEL TROUGH WILL PROGRESS EAST TOWARD THE GREAT BASIN
TUESDAY THEN TREK SLOWLY ACROSS WEST TEXAS AND SOUTHEAST NEW MEXICO
ON WEDNESDAY INTO THURSDAY. A COUPLE OF POTENT SHORTWAVES WILL EJECT
OUT AHEAD OF THIS SYSTEM INTO WEST TEXAS TUESDAY AND TUESDAY NIGHT.
WITH DAYTIME HEATING...AIR MASS BY TUESDAY AFTERNOON WILL BECOME
MODERATELY UNSTABLE /CAPES NEAR 1000 J/KG/...AND WILL COMBINE WITH
STEEP LAPSE RATES ALOFT /8C/KM/...DEEP LAYER SHEAR AND SYNOPTIC
SCALE ASCENT FROM APPROACHING SOUTHERN STREAM JET STREAK...ALL
FAVORABLE FOR WIDESPREAD SCATTERED THUNDERSTORMS TUESDAY AFTERNOON
AND CONTINUING INTO WEDNESDAY. VERTICAL SHEAR IN THE LOWER LEVELS
WILL BE SUPPORTIVE FOR SUPERCELL DEVELOPMENT WITH ATTENDANT RISK
FOR LARGE HAIL...DAMAGING WINDS...AND AN ISOLATED TORNADO TUESDAY
AFTERNOON/EVENING. THIS INFO WILL BE HIGHLIGHTED IN AFTERNOON HWO.
STRENGTHENING LOW LEVEL SOUTHEASTERLY UPSLOPE FLOW AND STRONG UPPER
LEVEL DIFFLUENCE...ENHANCED BY A COUPLED UPPER LEVEL JET
CONFIGURATION...WILL TAP ABUNDANT DEEP LAYER TROPICAL MOISTURE IN
PLACE /PRECIP WATER VALUES OF 1.4 INCHES OR NEARLY 200 PERCENT OF
NORMAL/ TO SUPPORT SCATTERED INTENSE CONVECTION WITH AREAS OF HEAVY
RAINFALL AND FLASH FLOODING TONIGHT AND TUESDAY. HAVE POSTED A FLASH
FLOOD WATCH FOR TONIGHT AND TUESDAY FOR SOUTHEAST NEW MEXICO AND MUCH
OF WEST TEXAS GIVEN ALREADY RAIN SOAKED ANTECEDENT SOIL CONDITIONS.
SIMILAR HEAVY RAINFALL CONDITIONS AND ABNORMALLY HIGH PRECIPITABLE
WATER VALUES ARE EXPECTED TO PERSIST INTO WEDNESDAY.
WILL CONTINUE MENTION OF THUNDERSTORM CHANCES FOR THURSDAY AND FRIDAY
AWAITING TIMING OF UPPER TROUGH TO EXIT EAST OF THE AREA...CURRENTLY
EXPECTED BY SATURDAY.
&&
.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX 57 70 60 72 / 60 60 40 50
CARLSBAD NM 60 67 56 72 / 60 60 60 50
DRYDEN TX 66 77 64 78 / 60 30 20 40
FORT STOCKTON TX 60 73 61 78 / 60 40 30 40
GUADALUPE PASS TX 56 68 54 69 / 50 50 50 40
HOBBS NM 59 69 58 70 / 60 60 60 50
MARFA TX 54 77 52 75 / 50 30 40 40
MIDLAND INTL AIRPORT TX 59 70 60 73 / 60 60 40 50
ODESSA TX 61 71 60 73 / 60 60 40 50
WINK TX 65 74 62 76 / 60 60 50 50
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
TX...FLASH FLOOD WATCH TONIGHT AND TUESDAY...ALONG AND WEST OF
A LAMESA TO MIDLAND TO SANDERSON LINE.
NM...FLASH FLOOD WATCH TONIGHT AND TUESDAY.
&&
20/01Hazardous weather outlook, Oct 4, 1:45 PM CST, 2 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
245 PM CDT MON OCT 4 2004
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-051100-
ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE-
DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES-
GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY-
HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL-
NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN-
REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY-
TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER-
245 PM CDT (145 PM MDT) MON OCT 4 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.
.DAY ONE...TONIGHT
SEVERE THUNDERSTORMS WILL BE POSSIBLE OVER SOUTHEASTERN NEW MEXICO
AND WEST TEXAS THIS AFTERNOON AND EVENING. LARGE HAIL AND DAMAGING
WINDS WILL BE THE PRIMARY THREATS FROM THESE THUNDERSTORMS...BUT AN
ISOLATED TORNADO CANNOT BE RULED OUT.
DUE TO THE ABUNDANT MOISTURE IN THE ATMOSPHERE...HEAVY RAINFALL WILL
BE POSSIBLE WITH THESE THUNDERSTORMS AS WELL. SOUTHEASTERN NEW
MEXICO...THE TRANS PECOS...AND THE PERMIAN BASIN WILL BE MOST LIKELY
TO RECEIVE HEAVY RAINFALL...AND POSSIBLY FLASH FLOODING. A FLASH
FLOOD WATCH IS IN EFFECT FOR SOUTHEASTERN NEW MEXICO...THE TRANS
PECOS...AND PERMIAN BASIN THROUGH TUESDAY.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THE POSSIBILITY OF SEVERE WEATHER AND HEAVY RAIN WILL CONTINUE OVER
MOST OF THE AREA ON TUESDAY...AND POSSIBLY LAST THROUGH WEDNESDAY.
LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY THREATS...IN
ADDITION TO FLASH FLOODING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER GROUPS AND EMERGENCY OFFICIALS SHOULD MONITOR THE LATEST
WEATHER INFORMATION. SPOTTER ACTIVATION MAY BE REQUIRED LATER TODAY
AND TONIGHT.
In the hours before
Local storm report, Oct 4, 2:50 PM CST, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
350 PM CDT MON OCT 04 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0937 AM FLASH FLOOD ODESSA 31.85N 102.37W
10/04/2004 ECTOR TX PUBLIC
42ND AND KNOX STREET FLOODING.
0945 AM HAIL 6 W ODESSA 31.85N 102.47W
10/04/2004 1.00 INCH ECTOR TX PUBLIC
0951 AM HAIL 7 W ODESSA 31.85N 102.49W
10/04/2004 0.88 INCH ECTOR TX LAW ENFORCEMENT
0956 AM FLASH FLOOD 6 W ODESSA 31.85N 102.47W
10/04/2004 ECTOR TX PUBLIC
UNIVERSITY AND FM 1936 FLOODED AND IMPASSABLE.
0958 AM HAIL ODESSA 31.85N 102.37W
10/04/2004 1.00 INCH ECTOR TX PUBLIC
1000 AM HAIL 3 NE ODESSA 31.89N 102.33W
10/04/2004 1.00 INCH ECTOR TX TRAINED SPOTTER
1010 AM HAIL 10 SW MIDLAND 31.90N 102.20W
10/04/2004 1.00 INCH MIDLAND TX NWS EMPLOYEE
1010 AM FLASH FLOOD ODESSA 31.85N 102.37W
10/04/2004 ECTOR TX TRAINED SPOTTER
2FT OF WATER US HIGHWAY 385 AND ANDREWS HIGHWAY.
1115 AM FLASH FLOOD ODESSA 31.85N 102.37W
10/04/2004 ECTOR TX BROADCAST MEDIA
42ND AND GRANDVIEW HIGH WATER RESCUE BY POLICE DEPT.
0120 PM FLASH FLOOD SHEFFIELD 30.69N 101.82W
10/04/2004 PECOS TX FIRE DEPT/RESCUE
STREETS FLOODED IN SHEFFIELD.
&&Hail, Brewster
- When
- October 4, 3:45 PM CST
- Where
- Brewster County, 10 mi E of Marathon
- Measured
- 1.75 in hail
- Reported by
- BROADCAST MEDIA
- Coordinates
- 30.200, -103.083
A local radio station relayed reports of golfball size hail along U.S. Highway 90 east of Marathon.
Hail, Brewster
- When
- October 4, 4:07 PM CST
- Where
- Brewster County, 22 mi S of Alpine
- Measured
- 0.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 30.050, -103.667
Local law enforcement officials reported three-quarter inch diameter hail along State Highway 118 south of Alpine.
Hail, Presidio
- When
- October 4, 4:26 PM CST
- Where
- Presidio County, 2 mi WNW of Ryan
- Measured
- 1.25 in hail
- Reported by
- GOVT OFFICIAL
- Coordinates
- 30.433, -104.317
Quarter to half dollar size hail was reported west of Ryan.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Heavy Rain in New Mexico, October 4 to 5, 2004$5.5 million · 2.75 in hail · 11 events
- Tornado and Hail in Texas, October 4, 2004$635,000 · F0 · 10 events
- Lightning Strike in Louisiana, October 4, 2004$200,000 · 1 event
- Tornadoes in Colorado, October 4, 2004F1 · 11 events
- Flash Flood in Texas, October 4, 2004$50,000 · 1 event
- Flash Flooding and Hail in Texas, October 4, 2004$20,000 · 1 in hail · 5 events
- Flash Flooding and Hail in Texas, October 4, 2004$10,000 · 1 in hail · 5 events
- Hail in Colorado, October 4, 20040.88 in hail · 4 events
- High Wind in Alaska, October 4 to 18, 200465 kt wind · 2 events
- Hail in Oklahoma, October 4, 20040.75 in hail · 1 event
- Heavy Rain in U.S. Virgin Islands, October 4, 20041 event
- Hail in Texas, October 4, 20041 in hail · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5426391, 5426393, 5426392.